0
Communications to the Editor |

Transient Lactic Acidosis as a Side Effect of Inhaled Salbutamol FREE TO VIEW

Grigoris Stratakos, MD; John Kalomenidis, MD; Christina Routsi, MD; Spyros Papiris, MD, FCCP; Charis Roussos, MD, PhD, FCCP
Author and Funding Information

University of Athens, Athens, Greece

Correspondence to: Grigoris Stratakos, MD, Critical Care Department, 45-47 Ipsilantou St, Evangelismos Hospital, Athens 10675, Greece; e-mail: grstrat@otenet.gr



Chest. 2002;122(1):385-386. doi:10.1378/chest.122.1.385
Text Size: A A A
Published online

To the Editor:

Transient increase of lactate levels (lactatemia) with or without metabolic acidosis has been seldom reported as a complication of β-adrenergic agents administered during an asthma attack or for preterm labor therapy. The mechanism of this complication is poorly understood. In previous reports,13 lactatemia or lactic acidosis were associated with IV administration of β2-agonists or aminophylline, or a combination of inhaled β2-agonists and IV aminophylline.

During the last 6 months, transient lactatemia and/or lactic acidosis were observed in five patients admitted in our department for an asthma attack (Table 1 ). All of these patients were initially treated with 5 mg of inhaled salbutamol before blood gas (and lactic acid) analysis was performed. No IV bronchodilators were administered, and methylprednisolone, 40 mg/d, was administered only after the first blood analysis. No clinical or laboratory indications of any alternative cause of lactatemia (eg, hypoxemia, hypoperfusion, sepsis) were identified, in accordance with previous reports.4 Serum lactate levels were not related with the severity of the airway obstruction or the degree of dyspnea. However, in all five cases, resolution of asthma symptoms was accomplished by intensive treatment with inhaled salbutamol. After 24 h, serum lactate levels had returned to normal without any specific treatment.

To the best of our knowledge, this is the first report of transient lactatemia associated with the sole administration of inhaled salbutamol. The reason why only a small proportion of asthmatic patients treated with β-agonists develop lactic acidosis remains to be elucidated. Lactatemia, besides its metabolic consequences, may increase the sensation of dyspnea and compensatory hyperventilation. This situation could be easily misinterpreted as a sign of treatment failure and lead to inappropriate intensification of treatment.

Physicians who treat patients for severe bronchospasm should be aware of this side effect of bronchodilators, which might prove of clinical significance in the more severe cases where other causes of metabolic acidosis coexist.

Table Graphic Jump Location
Table 1. Functional and Metabolic Characteristics of Asthmatic Patients With Transient Lactatemia Attributed to the Administration of Inhaled Salbutamol*
* 

T1 = measurement after first hour of treatment; T2 = measurement 24 h later.

Appel, D, Rubenstein, R, Schrager, K, et al (1983) Lactic acidosis in severe asthma.Am J Med75,580-584. [PubMed] [CrossRef]
 
Maury, E, Ioos, V, Lepecq, B, et al A paradoxical effect of bronchodilators.Chest1997;111,1766-1767. [PubMed]
 
Richards, SR, Chang, EE, Stempel, LE Hyperlactacidemia associated with acute ritodrine infusion.Am J Obstet Gynecol1983;146,1-5. [PubMed]
 
Braden, GL, Johnston, SS, Germain, MJ, et al Lactic acidosis associated with the therapy of acute bronchospasm.N Engl J Med1985;313,890-891. [PubMed]
 

Figures

Tables

Table Graphic Jump Location
Table 1. Functional and Metabolic Characteristics of Asthmatic Patients With Transient Lactatemia Attributed to the Administration of Inhaled Salbutamol*
* 

T1 = measurement after first hour of treatment; T2 = measurement 24 h later.

References

Appel, D, Rubenstein, R, Schrager, K, et al (1983) Lactic acidosis in severe asthma.Am J Med75,580-584. [PubMed] [CrossRef]
 
Maury, E, Ioos, V, Lepecq, B, et al A paradoxical effect of bronchodilators.Chest1997;111,1766-1767. [PubMed]
 
Richards, SR, Chang, EE, Stempel, LE Hyperlactacidemia associated with acute ritodrine infusion.Am J Obstet Gynecol1983;146,1-5. [PubMed]
 
Braden, GL, Johnston, SS, Germain, MJ, et al Lactic acidosis associated with the therapy of acute bronchospasm.N Engl J Med1985;313,890-891. [PubMed]
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543